Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatr Emerg Care. 2013 Feb;29(2):151-5. doi: 10.1097/PEC.0b013e3182808ae2.

Adolescent synthetic cathinone exposures reported to Texas poison centers.

Author information

  • 1Epidemiology and Disease Surveillance Unit, Texas Department of State Health Services, 1100 W 49th St, Austin, TX 78756, USA. mathias.forrester@dshs.state.tx.us

Abstract

OBJECTIVES:

This study describes the pattern of adolescent synthetic cathinone exposures reported to a large, statewide poison center system.

METHODS:

Synthetic cathinone exposures among patients younger than 20 years reported to Texas poison centers during 2010 to 2011 were identified. The distribution of exposures by various demographic and clinical factors was determined.

RESULTS:

For 51 adolescent exposures, the mean age was 17.5 years (range, 12-19 years). The exposure was by inhalation in 66.7% of the cases and 60.8% involved male patients. The exposure site was the patient's own or another residence in 58.8% of the cases. The patient was already at or en route to a health care facility in 76.5% of the cases, and the medical outcome was known or suspected to be serious in 74.5%. The most frequently reported adverse clinical effects were agitation/irritability (43.1%), tachycardia (37.3%), drowsiness/lethargy (13.7%), hallucinations (9.8%), fever (9.8%), vomiting (9.8%), and hypertension (7.8%).

CONCLUSIONS:

Adolescent synthetic cathinone exposures reported to Texas poison centers were more likely to have occurred by inhalation. The adolescents were more likely to be male. The exposures more often occurred at the patient's own residence and were managed at a health care facility with a serious outcome. This pattern of exposures was similar to that observed among adults.

PMID:
23364377
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk